Advertisement

Finding the Growth Rate of a Regular of Context-Free Language in Polynomial Time

  • Paweł Gawrychowski
  • Dalia Krieger
  • Narad Rampersad
  • Jeffrey Shallit
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5257)

Abstract

We give an O(n + t) time algorithm to determine whether an NFA with n states and t transitions accepts a language of polynomial or exponential growth. Given a NFA accepting a language of polynomial growth, we can also determine the order of polynomial growth in O(n + t) time. We also give polynomial time algorithms to solve these problems for context-free grammars.

Keywords

Polynomial Time Regular Language Polynomial Growth Jordan Block Primitive Root 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bell, J.: A gap result for the norms of semigroups of matrices. Linear Algebra Appl. 402, 101–110 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bridson, M., Gilman, R.: Context-free languages of sub-exponential growth. J. Comput. System Sci. 64, 308–310 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cormen, T., Leiserson, C., Rivest, R., Stein, C.: Introduction to Algorithms, 2nd edn. MIT Press, Cambridge (2001)zbMATHGoogle Scholar
  4. 4.
    Eigenwillig, A., Sharma, V., Yap, C.K.: Almost tight recursion tree bounds for the Descartes method. In: ISSAC 2006, pp. 71–78 (2006)Google Scholar
  5. 5.
    Giesbrecht, M., Storjohann, A.: Computing rational forms of integer matrices. J. Symbolic Comput. 34, 157–172 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Ginsburg, S.: The Mathematical Theory of Context-free Languages. McGraw-Hill, New York (1966)zbMATHGoogle Scholar
  7. 7.
    Ginsburg, S., Spanier, E.: Bounded ALGOL-like languages. Trans. Amer. Math. Soc. 113, 333–368 (1964)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Ginsburg, S., Spanier, E.: Bounded regular sets. Proc. Amer. Math. Soc. 17, 1043–1049 (1966)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Ibarra, O., Ravikumar, B.: On sparseness, ambiguity and other decision problems for acceptors and transducers. In: Monien, B., Vidal-Naquet, G. (eds.) STACS 1986. LNCS, vol. 210, pp. 171–179. Springer, Heidelberg (1985)Google Scholar
  10. 10.
    Ilie, L., Rozenberg, G., Salomaa, A.: A characterization of poly-slender context-free languages. Theoret. Informatics Appl. 34, 77–86 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Incitti, R.: The growth function of context-free languages. Theoret. Comput. Sci. 225, 601–605 (2001)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Kaltofen, E., Villard, G.: On the complexity of computing determinants. Comput. Complex. 13, 91–130 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Karpinski, M., Rytter, W., Shinohara, A.: An efficient pattern-matching algorithm for strings with short descriptions. Nordic Journal of Computing 4, 172–186 (1997)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Latteux, M., Thierrin, G.: On bounded context-free languages. Elektron. Informationsverarb. Kybernet. 20, 3–8 (1984)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Lifshits, Y.: Solving classical string problems on compressed texts. In: CPM 2007, pp. 228–240 (2007)Google Scholar
  16. 16.
    Lyndon, R.C., Schützenberger, M.-P.: The equation a M = b N c P in a free group. Michigan Math. J. 9, 289–298 (1962)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Minc, H.: Nonnegative Matrices. Wiley, Chichester (1988)zbMATHGoogle Scholar
  18. 18.
    Plandowski, W.: The Complexity of the Morphism Equivalence Problem for Context-Free Languages, PhD thesisGoogle Scholar
  19. 19.
    Raz, D.: Length considerations in context-free languages. Theoret. Comput. Sci. 183, 21–32 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Shur, A.M.: Combinatorial complexity of rational languages. Discr. Anal. and Oper. Research, Ser. 1 12(2), 78–99 (2005)MathSciNetGoogle Scholar
  21. 21.
    Shur, A.M.: Combinatorial complexity of regular languages. In: Hirsch, E.A., Razborov, A.A., Semenov, A., Slissenko, A. (eds.) Computer Science – Theory and Applications. LNCS, vol. 5010, pp. 289–301. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  22. 22.
    Szilard, A., Yu, S., Zhang, K., Shallit, J.: Characterizing regular languages with polynomial densities. In: Havel, I.M., Koubek, V. (eds.) MFCS 1992. LNCS, vol. 629, pp. 494–503. Springer, Heidelberg (1992)Google Scholar
  23. 23.
    Trofimov, V.I.: Growth functions of some classes of languages. Cybernetics 6, 9–12 (1981)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Paweł Gawrychowski
    • 1
  • Dalia Krieger
    • 2
  • Narad Rampersad
    • 2
  • Jeffrey Shallit
    • 2
  1. 1.Institute of Computer ScienceUniversity of WrocławWrocławPoland
  2. 2.School of Computer ScienceUniversity of WaterlooWaterlooCanada

Personalised recommendations